Increased risk of all-cause, cardio mortality; especially in those at risk for cardiovascular disease
WEDNESDAY, May 16 (HealthDay News) -- Azithromycin treatment is associated with an increased risk of cardiovascular and all-cause mortality, according to a study published in the May 16 issue of the New England Journal of Medicine.
Wayne A. Ray, Ph.D., from the Vanderbilt University School of Medicine in Nashville, Tenn., and colleagues studied a Tennessee Medicaid cohort to investigate risk of death related to short-term cardiac effects of medication. Participants included patients who took azithromycin (347,795 prescriptions), who were propensity-score matched to individuals who took no antibiotics (1,391,180 control periods), and to patients who took amoxicillin, ciprofloxacin, or levofloxacin (1,348,672; 264,626; and 193,906 prescriptions, respectively).
Compared with patients who took no antibiotics, the researchers found that, during five days of therapy, patients who took azithromycin had an increased risk of cardiovascular death and death from any cause (hazard ratio, 2.88 and 1.85, respectively). There was no increase in the risk of death for patients who took amoxicillin. Azithromycin treatment was associated with an increased risk of cardiovascular and all-cause death compared with amoxicillin (hazard ratio, 2.49 and 2.02, respectively). Per one million courses, there were an estimated 47 additional cardiovascular deaths overall and an estimated 245 additional cardiovascular deaths for patients in the highest decile of risk for cardiovascular disease. There was a significantly increased risk of cardiovascular death for azithromycin versus ciprofloxacin, but there was no significant difference between azithromycin and levofloxacin.
"During five days of azithromycin therapy, there was a small absolute increase in cardiovascular deaths, which was most pronounced among patients with a high baseline risk of cardiovascular disease," the authors write.
Full Text (subscription or payment may be required)